Donate Now
We've Moved! Check out our new boards.
  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » READ-ONLY ARCHIVE » General Health & Nutrition » Antidepressants?

 - UBBFriend: Email this page to someone!    
Author Topic: Antidepressants?
Alatariel
Activist
Member # 27408

Icon 1 posted      Profile for Alatariel     Send New Private Message       Edit/Delete Post 
So, as I mentioned in a previous post, I've been feeling tired all the time lately, no matter how much sleep I get. So, long story short, I went to the doctor today, and she's taken a sample of my blood to test for hemoglobin levels, iron levels, and thyroid problems, and also wants to send me to a sleep clinic (where people would watch me sleep to see if I'm not sleeping well... erg...) In the meanime, however, she's given me a stimulant to try for a week to see if it helps. I'm not really big on taking drugs for something unless it's necessary, and this isn't just a stimulant, it's also an antidepressant. I haven't been feeling depressed. She says that it's not "habit forming" but I just don't know... It's called Wellbutrin XL. Should I take them? Does anybody have any opinions or thoughts on the matter?
Posts: 128 | From: Ontario, Canada | Registered: Feb 2006  |  IP: Logged | Report this post to a Moderator
Juniata
Activist
Member # 24611

Icon 1 posted      Profile for Juniata     Send New Private Message       Edit/Delete Post 
Primarily, wellbutrin is not used for its stimulant effects, rather, it's used to treat depression. Fatigue and sleeping too much can be a symptom of depression, so perhaps she's checking to see if you respond to anti-depressants. If so, it usually takes several weeks to really feel an effect with wellbutrin and other anti-depressants.

When used properly, wellbutrin is not habit forming. My dad has been using it for years and it works very well for him. When people on anti-depressants "need" to take their medicine, it's because it treats their illness, not because they're addicted.

Basically, wellbutrin is not dangerous, especially as you would be taking it as prescribed by your doctor. But I'm not sure how much of an effect you would feel in only one week (but of course, I'm no professional).

It sounds to me like your doctor is just being thorough and checking all possibilities. I know you haven't been feeling depressed, but you might want to look at this quick depression screening test, just to double-check that you don't have any symptoms [http://www.depression-screening.org/].

Good luck!
Juniata

--------------------
I LOVE SCARLETEEN. This site is better than sliced bread!

Posts: 83 | From: Northeast | Registered: Jul 2005  |  IP: Logged | Report this post to a Moderator
LilBlueSmurf
Scarleteen Volunteer
Member # 1207

Icon 1 posted      Profile for LilBlueSmurf     Send New Private Message       Edit/Delete Post 
Junita's given you some excellent advice here.

I wouldn't advise making this decision yourself, if you're don't feel you've been given enough information by your doctor. It sounds like you need to make another appointment w/ your doctor, and take in a list of questions you have for him/her and don't leave that office until all of your questions have been answered. Go through the pros and cons of taking the medication and not taking it, and see what your doctor thinks of this.

In the end, it IS your decision, of course, but this needs to be an educated decision, and it doesn't sound like your doctor has prepared you very well to do that.

[ 12-14-2006, 10:20 PM: Message edited by: LilBlueSmurf ]

Posts: 7168 | From: Ontario | Registered: Sep 2000  |  IP: Logged | Report this post to a Moderator
jay_d
Activist
Member # 31787

Icon 1 posted      Profile for jay_d     Send New Private Message       Edit/Delete Post 
She says that it's not "habit forming" but I just don't know... It's called Wellbutrin XL. Should I take them? Does anybody have any opinions or thoughts on the matter?

...I'm actually *very* familiar with Wellbutrin (buproprion, 3-chloro-n-(2-methyl)isopropyl-a-methylphenethylamine), actually.

It's a dopamine/norepinephrine reuptake inhibitor with a *very* low impact and minimal side-effect profile, fairly harmless. Bluntly, your doctor probably made a very good choice - both because it very may well work, and is very well suited for mild chronic fatigue (NE reuptake, mostly)...

...but also because everything *else* she could prescribe for the same symptoms are *much* higher impact... dextroamphetamine, methamphetamine, and methylphenidate being the big three alternatives.

I've *never* heard of *any* negative side effects in buproprion in the absence of massive overdose... the stuff's almost close to harmless, it's one of the few drugs better tolerated than the typical SSRIs, in fact, and is also used in smoking cessation almost casually. One of the lowest-impact drugs around, and definately *much* better as a first attempt at treatment than dextroamphetamine (which is probably what she'd have to prescribe next, if anything...)

Unlike venylfaxine, it's not habit forming, has no withdrawl profile... it's really one of the safest things out there.

I can't tell you whether or not to take any medication, though I can tell you that you might want to discuss your concerns with your doctor - but buproprion is much, much, much gentler than antyhing else she could prescribe you.

[ 12-15-2006, 12:40 PM: Message edited by: jay_d ]

Posts: 54 | From: Cyberspace | Registered: Dec 2006  |  IP: Logged | Report this post to a Moderator
Alatariel
Activist
Member # 27408

Icon 1 posted      Profile for Alatariel     Send New Private Message       Edit/Delete Post 
Thanks for the advice everyone. [Smile] I think I'm going to wait to find out the results from my blood test (I'll know by tuesday) to see what's causing it, then make my decision.
Posts: 128 | From: Ontario, Canada | Registered: Feb 2006  |  IP: Logged | Report this post to a Moderator
   

   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3